This Morning: Dr Chris reveals grapefruit can affect statins
Statins are recommended for all people with known heart disease, people with very high LDL cholesterol, and middle-aged adults with type 2 diabetes. Statins are also advised for people with no prior heart problems but who have a 7.5 percent or higher risk for heart attack or stroke in the next 10 years. As with most drugs, taking statins can cause side effects and if you suffer with any of these four gastrointestinal symptoms you should speak to your GP.
Common side effects of statins to look out for include:
- Feeling sick
- Feeling unusually tired or physically weak
- Digestive system problems, such as constipation, diarrhoea, indigestion or farting.
- Muscle pain
- Sleep problems
- Low blood platelet count.
We will use your email address only for sending you newsletters. Please see our Privacy Notice for details of your data protection rights.
Why gastrointestinal issues occur with statins?
Unfortunately, with statins, one of the most common side effects is flatulence (the presence of excessive gas in the digestive tract), which occurs in up to 5 percent of patients taking statins, said Dr Mark Babyatsky.
He continued: “It may help to reduce other sources of extra gas by drinking fewer carbonated beverages and eating smaller portions of food more slowly to reduce swallowed air.
“In addition, taking over-the-counter digestive aids containing simethicone, such as Mylicon, Maalox, or Mylanta may help.
“Activated charcoal also absorbs excess gas and can be taken in a form that is coated with simethicone.”
High blood pressure: The 42p fruit that may lower reading and reduce risk of heart disease [TIPS]
How to live longer: Walking pace may influence your life expectancy – how fast to walk [ADVICE]
Heart attack symptoms: Doing this ‘excessively’ is a major warning sign [INSIGHT]
In a study published in the American College of Cardiology, statin side effects were investigated. https://www.acc.org/latest-in-cardiology/articles/2015/08/11/09/16/statin-intolerance-not-a-myth
The study noted: “Statins are one of the most commonly prescribed drugs.
“They are generally well tolerated and prevent cardiovascular events.
“However, as with all drugs, they can have adverse effects.”
The study found side effects associated with the gastrointestinal tract include constipation, diarrhoea, dyspepsia, flatulence heartburn, nausea and vomiting.
“In elderly patients, who are at a higher risk of statin intolerance, treatment should be started as clinically appropriate, especially if the benefits of cardiovascular disease prevention outweigh potential risks,” it added.
Although they offer substantial benefits in decreasing heart attacks and strokes, statins sometimes cause side effects.
About 10 percent to 20 percent of people who take statins report experiencing muscle pain or muscle cramps, while others complain of nausea, trouble sleeping, diarrhoea, or constipation.
Health experts advise keeping track of any new symptoms that develop when you begin taking a statin and report them to your doctor.
Some symptoms may go away as you continue to take the medication.
It is worth stopping your statin for a couple of weeks to see if the symptoms disappear – it is possible that there is another cause for your symptoms, said Dr Sarah Jarvis.
She continued: “If they do, speak to your doctor about the options above.
“Anyone who gets very severe muscle aches and weakness should see their doctor urgently – there is a very rare but potentially very serious side effect of statins called rhabdomyolysis.”
Source: Read Full Article